Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 197, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 27, 2014, 1:32 PM CDT for Tama County, Iowa. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2014, 1:32 PM CDT (18:32 UTC)
- Expired
- Jun 27, 2014, 2:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Tama County, IA
The radar
The Des Moines radar (KDMX), 111 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 1:42 PM CDT | TSTM WND DMG | 4 Nw Toledo, IA | 4-5 INCH IN DIAMETER WALNUT TREE BRANCH DOWN IN YARD. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 6.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 649 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 909 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
409
WUUS53 KDMX 271832
SVRDMX
IAC171-271915-
/O.NEW.KDMX.SV.W.0197.140627T1832Z-140627T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
132 PM CDT FRI JUN 27 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN TAMA COUNTY IN CENTRAL IOWA...
* UNTIL 215 PM CDT
* AT 132 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
TOLEDO...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...LAW ENFORCEMENT.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TRAER...DYSART...GARWIN...CLUTIER AND TF CLARK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4200 9264 4217 9271 4230 9242 4230 9230
4207 9230
TIME...MOT...LOC 1832Z 242DEG 39KT 4210 9259
HAIL...<.75IN
WIND...60MPH
$$
LEE2 follow-up statements
705
WWUS53 KDMX 271852
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
152 PM CDT FRI JUN 27 2014
IAC171-271915-
/O.CON.KDMX.SV.W.0197.000000T0000Z-140627T1915Z/
TAMA IA-
152 PM CDT FRI JUN 27 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTHERN TAMA COUNTY...
AT 152 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TRAER...OR 17
MILES NORTHEAST OF TOLEDO...MOVING NORTHEAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
TRAER...DYSART...GARWIN...CLUTIER AND TF CLARK STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4211 9268 4230 9242 4230 9230 4207 9230
4200 9264
TIME...MOT...LOC 1852Z 238DEG 30KT 4219 9239
HAIL...<.75IN
WIND...60MPH
$$
LEE120
WWUS53 KDMX 271915
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT FRI JUN 27 2014
IAC171-271924-
/O.EXP.KDMX.SV.W.0197.000000T0000Z-140627T1915Z/
TAMA IA-
215 PM CDT FRI JUN 27 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TAMA COUNTY WILL
EXPIRE AT 215 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY WINDS
AND HEAVY RAIN ARE STILL POSSIBLE WITH OTHER STORMS IN THE AREA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
DES MOINES .
LAT...LON 4211 9268 4230 9242 4230 9230 4207 9230
4200 9264
TIME...MOT...LOC 1912Z 242DEG 39KT 4219 9239
$$
LEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:38 PM CDT, 54 minutes earlier.
Area forecast discussion, Jun 27, 12:38 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1238 PM CDT FRI JUN 27 2014 .SYNOPSIS... ISSUED AT 326 AM CDT FRI JUN 27 2014 WEAK WARM FRONT REMAINS TO THE SOUTH OF IOWA AND WILL LIFT NORTH OVER THE NEXT 36 HOURS. A SERIES OF UPPER LEVEL DISTURBANCES WILL AFFECT THE AREA. A SIGNIFICANT NEG TILT TROUGH WILL SWING THROUGH THE STATE SATURDAY NIGHT. A SECOND UPPER AIR DISTURBANCE AND ALSO THE COLD FRONT WILL MOVE THROUGH SUNDAY NIGHT AND MON. HIGH PRESSURE WILL BUILD INTO THE STATE MON AND TUE FOLLOWED BY HIGH PRESSURE FOR MID WEEK. && .SHORT TERM /TODAY/... ISSUED AT 326 AM CDT FRI JUN 27 2014 WEAK MCV IN SOUTHWEST IOWA WILL BRING THE NEXT ROUND OF SHOWERS/THUNDERSTORMS ACROSS THE CENTRAL PORTION OF THE FORECAST THROUGH 15Z. THERE ARE A FEW POCKETS OF HEAVIER RAIN ON THE LEADING EDGE OF THIS CLUSTER MOVING NORTHWARD...BUT MAINLY STRATIFORM PRECIP TRAILS BEHIND. 500MB SHORTWAVE TROUGH AND VORT MAX WILL TRANSITION EAST TO NORTHEAST THROUGH MIDDAY/EARLY AFTERNOON AND EXPECTING THE SOUTHWEST TO DRY OUT PAST 18Z. HAVE THE HIGHER POPS THIS AFTERNOON ACROSS THE NORTHEAST AS THE DEEPER FORCING MOVES INTO EASTERN IOWA WITH THE STRONGER SHORTWAVE. NO SHORTAGE OF MOISTURE TRANSPORT INTO THE STATE AND IS EVIDENT THE DEEP LAYER OF MOISTURE REMAINS PRESENT PER FORECAST SOUNDINGS AT DSM. WARM LAYER CLOUD DEPTHS RANGING AROUND 12KFT TO NEAR 13KFT AND THE PRECIPITABLE WATER VALUES IN THE 1.50 TO 1.75 INCH RANGE...SO STILL LOOKING AT ANOTHER ROUND OF POTENTIAL EFFICIENT RAIN PRODUCERS TODAY AS GENERALLY THE 1 TO NEAR 3 INCH PER HOUR RATES ARE POSSIBLE. HOWEVER...THE STORM PROGRESSION LOOKS TO BE AROUND 15-20 KNOTS TODAY PER CORFIDI VECTORS...SO THE HEAVY RAIN OVER ONE AREA SHOULD BE SHORT-LIVED UNLESS BACK-BUILDING OCCURS LIKE THURSDAY. THE 27.05Z HRRR HAS A DECENT HANDLE ON CURRENT CONVECTIVE TRENDS...ALBEIT ROUGHLY TWO HOURS TOO FAST...BUT LEANED TOWARD THE HRRR THROUGH THE MORNING HOURS FOR POP/WX TRENDS. .LONG TERM /TONIGHT THROUGH THURSDAY/... ISSUED AT 326 AM CDT FRI JUN 27 2014 MUCH OF THE ACTIVITY TONIGHT WILL REMAIN TO THE WEST OF IA WHERE THERE IS STRONGER FORCING. NEGATIVE TILT TROUGH WILL BRING A GOOD CHANCE FOR WIDESPREAD THUNDERSTORM ACTIVITY SAT AND SAT NIGHT. SEVERE WEATHER IS LIKELY TO REMAIN TO THE WEST OF IA. THE COLD FRONT IN COMBINATION WITH THE STRENGTHENING JET STREAM...OVER 80 KTS, WILL BRING A CHANCE FOR SEVERE WEATHER FOR LATE SUNDAY INTO SUNDAY NIGHT. WILL MENTION BOTH SEVERE AND HEAVY RAIN IN THE BODY OF THE ZONES. DEEP WARM CLOUD LAYER THICKNESS...OVER 4 KM AND PWAT VALUES NEAR 2 INCHES. THE SEVERE POTENTIAL IS PRETTY HIGH WITH STEEP LAPSE RATES AND CAPE NEAR 5000 J/KG. THOUGH NOT PERFECT, THE HODOGRAPHS ARE FAVORABLE WITH DECENT SHEAR...BOTH SPEED AND DIRECTION...IN PLACE. COOLER AND DRIER WEATHER IS ON TAP FROM THE BEGINNING OF NEXT WEEK ON. THE COLDEST AIR WILL MISS IA TO THE NORTHEAST AND THE COOLING TREND DOESN'T LOOK LIKE IT WILL LAST ALL THAT LONG EITHER. DON'T EXPECT TO SEE MORE THAN TWO OR THREE DAYS BELOW NORMAL. && .AVIATION...27/18Z ISSUED AT 1238 PM CDT FRI JUN 27 2014 BROKEN BAND OF THUNDERSTORMS WILL AFFECT DSM/MCW/ALO INTERMITTENTLY DURING THE NEXT SEVERAL HOURS...WITH PERIODS OF MVFR CIGS POSSIBLE AT ALL TERMINALS DURING THIS TIME. EXPECT THE STORMS TO END BY AROUND 22Z OR EARLIER...WITH VFR CONDITIONS PREVAILING IN THE EVENING AND EARLY TONIGHT. AS WARM AIR/MOISTURE ADVECTION INCREASES OVERNIGHT CIGS WILL LOWER AGAIN WITH LIGHT BR LIKELY FORMING AND HAVE INDICATED THIS IN THE 18Z TAFS. FURTHER TSRA POTENTIAL TONIGHT INTO SAT MORNING IS A CONCERN...BUT CONFIDENCE IN TIMING AND COVERAGE PRECLUDES MENTION IN TAFS ATTM. && .HYDROLOGY... ISSUED AT 326 AM CDT FRI JUN 27 2014 WITH HIGH PWATS AND SLOW MOVEMENT OF WEATHER SYSTEM...THE POTENTIAL FOR FLOODING IS FAIRLY HIGH. RAINFALL OF THE PAST DAY OR SO HAS MOISTENED SOILS SO THE FFG IS DOWN TO AROUND AN INCH IN SEVERAL LOCATIONS. THE BEST POTENTIAL WILL COME SUNDAY NIGHT...THOUGH THE CURRENT PATTERN GIVES AT LEAST SOME RISK TO THE ENTIRE CWA THROUGH THE NEXT THREE DAYS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...MS JUN 14 SHORT TERM...PODRAZIK LONG TERM...MS JUN 14 AVIATION...LEE HYDROLOGY...MS JUN 14
Hazardous weather outlook, Jun 27, 4:40 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 440 AM CDT FRI JUN 27 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-280945- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 440 AM CDT FRI JUN 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT FLOOD WARNINGS ARE IN EFFECT FOR SOME RIVER BASINS. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SCATTERED THUNDERSTORMS WITH BRIEF PERIODS OF HEAVY RAINFALL ARE EXPECTED. SEVERE WEATHER IS NOT LIKELY...BUT LOCAL FLOODING IS POSSIBLE.. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF THUNDERSTORMS ARE EXPECTED SATURDAY INTO MONDAY. THERE IS LITTLE RISK OF SEVERE THUNDERSTORMS THROUGH SATURDAY NIGHT. SEVERE THUNDERSTORMS ARE QUITE POSSIBLE SUNDAY AFTERNOON INTO THE OVERNIGHT HOURS. HIGH WINDS WILL BE THE PRIMARY THREAT...WITH HAIL A SECONDARY THREAT. AN ISOLATED TORNADO IS ALSO POSSIBLE SUNDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAINFALL IS POSSIBLE SATURDAY NIGHT...AND AGAIN SUNDAY AFTERNOON AND NIGHT. FLASH FLOODING IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY BUT MAY BE NEEDED SUNDAY AFTERNOON AND NIGHT.
In the hours before
Local storm report, Jun 27, 9:07 AM CDT, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
907 AM CDT FRI JUN 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 N GRANGER 41.79N 93.82W
06/27/2014 M3.36 INCH DALLAS IA COCORAHS
24 HOUR RAINFALL
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 27, 9:08 AM CDT, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
908 AM CDT FRI JUN 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 N LINDEN 41.70N 94.27W
06/27/2014 M3.13 INCH DALLAS IA COCORAHS
24 HOUR RAINFALL
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 27, 9:14 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
914 AM CDT FRI JUN 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 SE MADRID 41.87N 93.81W
06/27/2014 M2.96 INCH BOONE IA COCORAHS
24 HOUR RAINFALL
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 27, 9:16 AM CDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
916 AM CDT FRI JUN 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 WNW ANKENY 41.74N 93.64W
06/27/2014 M2.93 INCH POLK IA COCORAHS
24 HOUR RAINFALL
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 27, 9:17 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
917 AM CDT FRI JUN 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 1 SE WINDSOR HEIGHTS 41.59N 93.70W
06/27/2014 M2.64 INCH POLK IA COCORAHS
24 HOUR RAINFALL
&&
NWS DES MOINES IA
IRIS SYSTEMLocal storm report, Jun 27, 9:41 AM CDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
941 AM CDT FRI JUN 27 2014
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN GREENFIELD 41.31N 94.46W
06/27/2014 M4.30 INCH ADAIR IA MESONET
24 HOUR RAINFALL
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:22 PM CDT | River Flood Warning | DMX | Polk | 29 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.